Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 55, NWS Norman, OK

August 10, 1997Beckham County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 10, 1997, 7:00 PM CDT for Beckham County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1997, 7:00 PM CDT (00:00 UTC)
Expired
Aug 10, 1997, 10:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 102359
FFWOKC
OKC009-110300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SUN AUG 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1000 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     EASTERN BECKHAM

INCLUDING THE FOLLOWING LOCATIONS
     ELK CITY AND SAYRE

THUNDERSTORMS HAVE PERSISTED OVER EASTERN BECKHAM COUNTY SINCE 530 PM
WITH TORRENTIAL RAINFALL. RADAR ESTIMATES SHOW BETWEEN 3 AND 4 INCHES OF
RAINFALL FROM JUST EAST OF SAYER TO JUST SOUTH OF ELK CITY.
THUNDERSTORMS CONTINUE TO REDEVELOP OVER THAT AREA...SO MORE HEAVY RAIN
IS ON THE WAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.  REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUlR IN AUTOMOBILES.  IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.

CHURCHILL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:20 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 3:20 PM CDT, 3 hours 40 minutes before
FPUS3 KOKC 102016
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT SUN AUG 10 1997

THUNDERSTORMS ARE NOW DEVELOPING IN AREA OF MAXIMUM MOISTURE
CONVERGENCE...ALONG A NEARLY STALLED FRONT...AND LITTLE OR NO CAP.
EXPECT STORMS TO CONTINUE TO DEVELOP THROUGH THE EVENING...MAINLY
ACROSS THE CENTRAL AND EASTERN ZONES.  FRONT IS FORECAST BY MODELS TO
BEGIN TO MOVE BACK NORTH TONIGHT AND MONDAY.  OUTFLOW BOUNDARIES FROM
TONIGHTS CONVECTION MAY INSTEAD REINFORCE THE FRONT AND KEEP IT
ACROSS OKLAHOMA.  FORECAST IS BASED ON A COMPROMISE BETWEEN KEEPING
THE FRONT ACROSS OKLAHOMA AND THE POSSIBILITY THAT IT WILL MAKE SOME
NORTHWARD PROGRESS BY MONDAY NIGHT.

TEMPERATURE FORECASTS FOR MONDAY ARE TRICKY DUE TO UNCERTAINTY OF
LOCATION OF FRONT AND POSSIBLE STORMS.  HAVE AGAIN GENERALLY GONE
WITH A COMPROMISE BETWEEN THE POSSIBLE EXTREMES.

AS MID AND UPPER FLOW BECOMES MORE ZONAL OVER THE NEXT SEVERAL DAYS
THE FRONT SHOULD EVENTUALLY DRIFT BACK NORTH AND TAKE MOST OF THE
RAIN CHANCES WITH IT.  HOWEVER...A FEW NORTHWESTERLY FLOW STORMS MAY
OCCUR THEN.

FCSTID = 23 = CMS

OKC   72  90  72  92 /  50  30  30  20
HBR   71  94  71  95 /  40  30  20  20
SPS   73  95  73  95 /  30  20  10  10
GAG   68  88  68  92 /  30  30  40  20
PNC   72  88  72  90 /  40  40  40  30
DUA   73  93  73  93 /  20  20  10  10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:10 PM CDTFlash Flood WarningOUNKiowa, Washita3 hr
Aug 10, 10:00 PM CDTFlash Flood WarningOUNBeckham, Custer, Greer, Kiowa, Washita4 hr
Aug 10, 10:39 PM CDTSevere Thunderstorm WarningOUNJackson36 min
Aug 10, 11:18 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman42 min
Aug 10, 11:52 PM CDTSevere Thunderstorm WarningOUNComanche53 min
Aug 11, 1:50 AM CDTFlash Flood WarningOUNKiowa3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.